Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 3, NWS Jackson, KY

June 4, 20016 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 4, 2001, 5:43 PM EDT for 6 counties in Kentucky. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 4, 2001, 5:43 PM EDT (21:43 UTC)
Expired
Jun 5, 2001, 12:00 PM EDT
In force
18 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 117 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 042144
FFWJKL
KYC121-125-147-199-231-235-050400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
543 PM EDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCREARY COUNTY
  WAYNE COUNTY
  KNOX COUNTY
  WHITLEY COUNTY
  PULASKI COUNTY
  LAUREL COUNTY

* UNTIL 1200 PM EDT

* AT 523 PM EDT(423 PM CDT)...THE PUBLIC REPORTED VERY HEAVY RAIN
  FROM SHOPVILLE TO 37 MILES WEST OF MONTICELLO...OR FROM 12 MILES
  NORTHEAST OF SOMERSET TO 12 MILES NORTHEAST OF TOMPKINSVILLE...
  MOVING EAST AT 20 MPH.

THE CURRENT WAVE OF THUNDERSTORMS ARE MOVING INTO AN AREA THAT 
RECEIVED VERY HEAVY RAINFALL THIS MORNING.  THIS AREA ALSO HAS BEEN 
THE TARGET ZONE FOR HEAVY RAIN FOR THE PAST SEVERAL DAYS AND THE 
GROUND IS ALREADY SATURATED.  THE CURRENT STORMS HAVE PRODUCED 
TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. THE HEAVY RAINS COULD 
ALSO TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER OF DAMAGING WINDS...HAIL OF ANY SIZE...OR 
WATER OUT OF STREAM BANKS OR RUNNING ACROSS ROADS HAVE THE NEAREST 
LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE FORECAST OFFICE IN JACKSON KY.

LAT...LON 3733 8483 3662 8517 3661 8400 3694 8356
          3721 8406
$$
DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 1:35 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 4, 1:35 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
135 PM EDT MON JUN 4 2001

WET FORECAST TO CONTINUE THROUGH MIDWEEK OR SO. FCST PROBLEMS
INCLUDE POPS/PCPN TIMING/HEAVY RAIN POTENTIAL.

MCS ACTIVITY FROM THIS MORNING HAS MOVED OFF FAIRLY QUICKLY. THE
MCS PROMPTED THE ISSUANCE OF 1 SVR TSRA WARNING/AN FFA AND AN URBAN
AND SMALL STREAM FLOOD ADVISORY. MINOR FLOODING WAS REPORTED THIS
MORNING ACROSS OUR SOUTHERN ZONES. FFG VALUES REMAIN FAIRLY LOW...IN
SOME CASES LESS THAN 1 INCH/HR AND ONLY AROUND 1.5 INCHES IN 3
HRS.

SFC CHART SHOWING THE WARM FRONT STILL POISED TO OUR SOUTH BUT
EASING NORTHWARD. BNDRY HAS BECOME FAIRLY WAVY. MODELS PUSH THE
FRONT SLOWLY NORTH THEN STALL IT OUT SOMEWHAT. 8H CHART SHOWING THAT
IT IS VERY-VERY MOIST (AND UNSTABLE) WITH THE 8H FRONT ALMOST ON TOP
OF US. SAT PICS SHOWING A LARGE OUTFLOW BNDRY MOVING SOUTHEAST FROM
MCS ACTIVITY OVER MO/IL. SPC KEEPS MOST OF THE CWA IN A SLIGHT
RISK...WHICH SEEMS REASONABLE CONSIDERING THE VERY MOIST AND
UNSTABLE AIRMASS WE ARE IN.

EXPECT TSRA TO REDEVELOP AND/OR MOVE INTO THE AREA THIS
AFTERNOON/EVENING. NOTED FAIRLY LARGE AREA OF 84/72 TEMP/DWPT OVER
SOUTH CENTRAL KY AND CNTRL/W TN AND 59/58 AT CVG. SOMEBODY IS GOING
TO PAY THE PIPER SOMEWHERE. MCS DEVELOPMENT IS EXPECTED THIS EVENING
BUT NOT CONFIDENT ON EXACTLY WHERE..CNTRL KY IS A FIRST GUESS
THOUGH. HEAVY RAINS AGAIN POSSIBLE WITH ABUNDANT RH/PWS. WILL
PROBABLY HOLD OFF ON FFA FOR RIGHT NOW BUT THIS WILL HAVE TO BE
MONITORED VERY CLOSELY. COULD ISSUE ONE JUST FOR THE SOUTHERN
COUNTIES. WILL HAVE TO MAKE LAST MINUTE DECISION DEPENDING ON LATEST
TRENDS. NGM MOS IS OFF ON A DRY TANGENT (20% POPS) AND IM GOING TO
HAVE TO DEVIATE QUITE A BIT TONIGHT. WILL GO WITH LIKELY AT LEAST.
MAV POPS A LITTLE BETTER LOOKING. ETA/MESO-ETA MODELS AT LEAST HINT
AT MCS DEVELOPMENT THIS EVENING OVER CNTRL KY THEN THEY MOVE IT EAST
ACROSS THE CWA AND WEAKEN IT DURING THE OVERNIGHT. NGM DOESNT SEEM
TO HAVE MUCH OF A CLUE ABOUT THIS ACTIVITY.

WITH SFC BNDRY'S IN THE AREA LINGERING IN THE VICINITY...NUMEROUS
VORT MAXES/DIURNAL TRENDS/PLENTY OF RH AND INSTABILITY/MCS ACTIVITY
AND OUTFLOW BNDRYS ALL TO REMAIN IN THE CARDS FOR THE NEXT FEW DAYS.
THEREFORE LOOKS LIKE WE WILL GO ON LIKE A BROKEN RECORD FOR THE NEXT
FEW DAYS WITH LIKELY POPS OR SO..FOR TUE-WED AND WED NIGHT.

EXTENDED...SOMEWHAT ZONAL FLOW TO BECOME MORE AMPLIFIED AGAIN TOWARD
THE END OF THE PERIOD AS A RIDGE BUILDS OVER THE CENTRAL ROCKIES.
MODELS IN OVERALL DECENT AGREEMENT. WILL KEEP A CHANCE FOR SHRA/TSRA
GOING ON THU AS FRONT MOVES THROUGH. PC AND A LITTLE COOLER FRIDAY
AS HIGH PRESSURE BUILDS IN. PLAN ON GOING WITH PC SKIES SAT-MON WITH
LOWS 50 TO 55 AND HIGHS MID-UPR 70S. CHC SHRAS ON MONDAY WITH
ANOTHER FROPA BUT NOT CONFIDENT ENUFF ON TIMING OF THINGS A WEEK OUT
SO PLAN ON HOLDING OFF MENTIONING FOR NOW.

NGM/MAV MOS TEMPS CLOSE AND LOOK REASONABLE. PREFER SLIGHTLY MORE
AGGRESSIVE MAV POPS THROUGHOUT.

WORK ZONES (SDFOZFJKL) OUT BEFORE TOO LONG DEPENDING ON HOW LONG IT
TAKES ME TO GET THRU THE IFPS MAZE.

.JKL...FLASH FLOOD WATCH UNTIL 4 PM ED\T FOR ALL OF EASTERN KENTUCKY.

HALL

In the hours before

Local storm report, Jun 4, 5:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
517 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    BRINDLE RIDGE             KY   .75 INCH HAIL
06/04/01   ROCKCASTLE                     REPORTED BY LAW
                                          ENFORCEMENT.

0502 PM    10 N SOMERSET             KY   WIND DAMAGE
06/04/01   PULASKI  O                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Jun 4, 5:38 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
538 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 PM    SOMERSET                  KY   .75 INCH HAIL
06/04/01   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT.

0525 PM    SOMERSET                  KY   60 MPH TSTM WIND GUST
06/04/01   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:03 AM EDTSevere Thunderstorm WarningJKLJackson42 min
Jun 4, 4:48 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle27 min
Jun 4, 5:14 PM EDTSevere Thunderstorm WarningJKLJackson31 min
Jun 4, 5:18 PM EDTSevere Thunderstorm WarningJKLPulaski27 min
Jun 4, 5:24 PM EDTSevere Thunderstorm WarningJKLBell, Knox36 min
Jun 4, 5:32 PM EDTSevere Thunderstorm WarningJKLClay, Leslie, Perry28 min
Jun 4, 5:32 PM EDTSevere Thunderstorm WarningJKLOwsley28 min
Jun 4, 5:40 PM EDTSevere Thunderstorm WarningJKLLaurel35 min
Jun 4, 5:43 PM EDTFlash Flood WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley6 hr
Jun 4, 5:56 PM EDTSevere Thunderstorm WarningJKLHarlan49 min

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.